Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 279, NWS Goodland, KS

July 22, 2018Sherman County, Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2018, 9:57 PM MDT for Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2018, 9:57 PM MDT (03:57 UTC)
Expired
Jul 22, 2018, 10:45 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2133 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:56 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 22, 5:56 PM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
556 PM MDT Sun Jul 22 2018

.SHORT TERM...(This afternoon through Monday night)
Issued at 215 PM MDT Sun Jul 22 2018

Overview: The Tri-State area remains situated on the N/NE
periphery of an upper level ridge (centered invof New Mexico) at
the southern fringe of W-NW flow aloft. Forecast considerations
and expectations are essentially the same as yesterday.

Today-Tonight: Small amplitude perturbations on/near the
tropopause (150-175 mb level) will continue to round the northern
periphery of the ridge from the Desert SW/4-Corners region into
portions of the Rockies and High Plains this afternoon through
tonight -- though the influence of these high altitude waves
cannot be ascertained with much confidence -- and mid-level
features (e.g. MCVs) generated by persistent upstream convection
are more likely to influence convective evolution. Low-level
forcing will remain confined to shallow convergence invof a weak
SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM
NEST simulated reflectivity forecasts suggest a familiar scenario
in which scattered upstream convection grows upscale into loosely
organized clusters that slowly propagate E/SE into eastern CO and
far western KS this evening (00-08Z). Effective deep-layer shear
on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and
weak forcing suggest organization will primarily be multicellular
in nature. A few storms will be capable of producing brief/sporadic
downbursts in eastern CO between 6-10 pm MDT. Locally heavy
rainfall and isolated flash flooding will certainly remain
possible (primarily in eastern CO) given weak steering flow
and above normal PWAT values (1.2" to 1.4"). Expect convection to
wane by midnight -- though there is a slim chance that upstream
convection in SD/NE may propagate southward into portions of
north-central and northwest KS between 08-15Z Monday morning.

Monday-Monday night: There will be relatively little change in
the synoptic pattern, however, with ongoing convection possible
(perhaps likely) over and upstream of the Tri-State area Monday
morning, confidence remains very low w/regard to convective
evolution Monday aft/eve into Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 116 PM MDT Sun Jul 22 2018

Upper high pressure remains centered over the Four Corners region on
Tuesday with ridging across the western half of the country. To the
east, a trough stretches over the eastern CONUS, placing the High
Plains under northwest flow aloft. Meanwhile, an upper closed low
spins over south central Canada. Throughout the day, surface high
pressure slides east of the High Plains, allowing moisture to filter
back into the area. This enables thunderstorm chances to return to
the forecast Tuesday night as a shortwave passes through.

A cold front enters the High Plains midweek and stalls, providing a
focus for storm development. As the week progresses, the upper low
in Canada pushes southeast into the Upper Midwest and ridging
retrogrades towards the west coast. Northwest flow prevails through
the end of the weekend, and multiple disturbances generate shower
and thunderstorm chances throughout the remainder of the long term
period.

Overall, wet and cooler conditions are anticipated with ample
moisture in place. Will definitely need to keep an eye on the
potential for heavy rainfall during this timeframe. High
temperatures rise from the 80s on Tuesday to the upper 80s/low 90s
on Wednesday before falling into the upper 70s/low 80s on Thursday
and Friday. The weekend looks a tad warmer with highs in the 80s
across the region. Low temperatures range from the upper 50s to mid
60s throughout the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 529 PM MDT Sun Jul 22 2018

VFR conditions are expected through the 00Z TAF period at GLD.
Isolated thunderstorms at GLD after 02Z will become more numerous
between 04Z-06Z. Thunderstorms will decrease in coverage with a
few storms persisting through the early morning hours. Light winds
are expected to turn to the north and become gusty after 18Z.

VFR conditions are expected through the 00Z TAF period at MCK with
isolated storm possible after 04Z through the early morning hours
on Monday. Light winds are expected to turn to the north and
become gusty after 15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jul 22, 10:31 AM MDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 AM MDT Sun Jul 22 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms will develop in the mountains
and foothills of Colorado this afternoon and track slowly east into
extreme western Kansas this evening and tonight. A few storms may
briefly become severe, with a primary threat of damaging winds. The
potential for isolated severe weather will be greatest along and
west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally
heavy rainfall and isolated flash flooding will also be possible,
primarily along and west of Highway 27.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Scattered thunderstorms will affect portions of the Tri-State area
during the afternoon and evening hours Wednesday through Saturday.
A few severe storms capable of producing damaging winds will be
possible each day. Heavy rainfall and isolated flash flooding will
also remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jul 22, 8:01 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM MDT SUN JUL 22 2018

COZ090-KSZ001-230215-
Yuma County CO-Cheyenne KS-
801 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/...

At 801 PM MDT/901 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Haigler, or 13 miles northwest of St.
Francis, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beecher Island.

LAT...LON 3992 10219 3996 10198 3979 10180 3970 10210
TIME...MOT...LOC 0201Z 319DEG 20KT 3985 10203

024
Special weather statement, Jul 22, 8:07 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
807 PM MDT SUN JUL 22 2018

NEZ079-230215-
Dundy NE-
807 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
815 PM MDT...

At 807 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Lamar, or 19 miles northeast of Wray, moving southeast
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

LAT...LON 4025 10170 4008 10196 4019 10205 4035 10205
      4035 10185
TIME...MOT...LOC 0207Z 327DEG 17KT 4031 10199

024
Local storm report, Jul 22, 8:17 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 PM MDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             10 NW SAINT FRANCIS     39.87N 101.94W
07/22/2018  E1.50 INCH       CHEYENNE           KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK HAIL UP TO 1.5
            INCHES.

&&
Special weather statement, Jul 22, 8:37 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT SUN JUL 22 2018

COZ090-091-230300-
Kit Carson County CO-Yuma County CO-
837 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bonny Reservoir, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonny Reservoir, Hale and Idalia.

This includes Highway 385 between mile markers 199 and 219.

LAT...LON 3976 10226 3960 10205 3958 10205 3942 10230
      3964 10246
TIME...MOT...LOC 0237Z 321DEG 14KT 3965 10232

024
Local storm report, Jul 22, 9:13 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 SE WRAY               40.04N 102.17W
07/22/2018  E1.50 INCH       YUMA               CO   PUBLIC

            PUBLIC REPORT VIA FACEBOOK.

&&
Special weather statement, Jul 22, 9:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
947 PM MDT SUN JUL 22 2018

COZ090-091-KSZ001-013-230400-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
947 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 1000 PM MDT/1100 PM CDT/...

At 947 PM MDT/1047 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Bonny Reservoir, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 203 and 211.

LAT...LON 3960 10232 3971 10213 3954 10189 3937 10216
TIME...MOT...LOC 0347Z 321DEG 20KT 3960 10217

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:49 PM MDTSpecial Weather StatementGLDCheyenne11 min
Jul 22, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 22, 8:15 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 22, 9:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
Jul 22, 9:47 PM MDTSpecial Weather StatementGLDSherman13 min
Jul 22, 11:02 PM MDTSpecial Weather StatementGLDWallace28 min
Jul 23, 2:17 PM MDTSpecial Weather StatementGLDGreeley43 min
Jul 23, 2:35 PM MDTSpecial Weather StatementGLDGreeley40 min
Jul 23, 2:51 PM MDTSpecial Weather StatementGLDGreeley24 min
Jul 23, 2:55 PM MDTSevere Thunderstorm WarningGLDGreeley35 min
Jul 22, 6:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Jul 22, 6:04 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jul 22, 6:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 6:22 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
Jul 22, 6:24 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min
Jul 22, 6:38 PM MDTFlash Flood WarningGLDCheyenne3 hr
Jul 22, 7:03 PM MDTSpecial Weather StatementGLDKit Carson12 min
Jul 22, 7:08 PM MDTSpecial Weather StatementGLDYuma22 min
Jul 22, 7:31 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jul 22, 7:43 PM MDTSpecial Weather StatementGLDYuma17 min
Jul 22, 7:45 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 22, 7:57 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 22, 8:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 22, 8:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Jul 22, 8:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jul 22, 10:14 PM MDTFlash Flood WarningGLDKit Carson, Yuma3 hr
Jul 22, 11:15 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jul 23, 8:38 AM MDTSpecial Weather StatementGLDYuma22 min
Jul 23, 9:03 AM MDTSpecial Weather StatementGLDYuma27 min
Jul 23, 9:31 AM MDTSpecial Weather StatementGLDYuma14 min
Jul 23, 10:22 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson14 hr
Jul 23, 4:44 PM MDTSpecial Weather StatementGLDCheyenne46 min
Jul 22, 8:07 PM MDTSpecial Weather StatementGLDDundy8 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.